You are viewing iud_divas

Previous Entry | Next Entry

Mirena and migraines

Does anyone have any first hand experience with Mirena and migraine headaches? I've had my Mirena for just over three years now and I love it. But just after I weaned my son I noticed a huge jump in the number of headaches I was getting and how long they were lasting. I was hoping that my hormones would settle down, but it's been almost four months since my son weaned and I'm having migraines that last for two weeks.

My doctor suggested that the hormones in the Mirena might be triggering the headaches, since they coincide with my cycle - even though I'm not getting a period. I hate to have it taken out and then find out my headaches were not related. But I'm getting a bit desperate and I hate to continue to throw medication at the headaches if I can do something about the cause.

I guess I was just wondering if anyone else had had a similar experience with Mirena and migraines.

Tags:

Comments

( 10 comments — Leave a comment )
storychick
Jun. 16th, 2010 03:26 pm (UTC)
I had to remove mine after only 4 months because of migraines. Mine became daily and disappeared (well, went back to their usual pattern) after I had the device removed. My midwives have inserted hundreds of Mirenas but I was the only person they had seen with this problem.

Good luck figuring it out, migraines are no fun!
kage12
Jun. 16th, 2010 03:36 pm (UTC)
I'm sorry to hear that. Actually, I had quite the opposite with Mirena. I had used hormonal birth control and I got the worst migraines, I literally lost most of my vision when they would come. I chose Mirena because I had read that for the most part, the hormone dose is small enough that it doesn't cause an issue. I haven't had one migraine since insertion (11 months).

If you had the Mirena for three years, it seems highly unlikely that all of a sudden you'd start getting hormonal migraines from it. I'd have your physician do a little bit more digging as to the cause of your headaches. I wish you the best of luck.
svexsal
Jun. 16th, 2010 03:56 pm (UTC)
There are some unfortunate links between HBC and migraines. Something about the way that the estrogen effects the serotonin release, a key factor in migraines. It's actually the reason why they advise people who get migraines with aura (the visual effects, squiggly lines) not to use it as it could trigger a stroke.

http://today.msnbc.msn.com/id/9493518/
http://www.mayoclinic.com/health/headaches/he00003
http://www.headacheupdates.com/migraine/migraine-headache/migraine-headache-relief/birth-control-pills-and-migraines.htm

I hope this helps. I've had to stay away from all forms of HBC because they've triggered and worsened the frequency of my migraines/depression.
frolicnaked
Jun. 16th, 2010 09:05 pm (UTC)
Something about the way that the estrogen effects the serotonin release, a key factor in migraines.

That said, Mirena doesn't contain estrogen. I'm not discounting that it could be a migraine trigger for some folks, but this particular connection seems like it would not apply.
svexsal
Jun. 16th, 2010 09:09 pm (UTC)
I didn't look that up until after I commented but you're right.

I'm very wary of attempting Mirena because of it. Paragard was great but I expelled twice.
knox_y
Jun. 16th, 2010 04:28 pm (UTC)
This is actually one of my biggest fears about getting my Mirena inserted. Even though my doctor assures me that the Mirena is used in stroke victims and people with aura migraines all the time with no problems. I've finally just gotten my migraines into check and have stop all triggers I possibly can (I still have to figure out a way to control the weather though...), I don't really want to have to deal with all that over again.
svexsal
Jun. 16th, 2010 09:11 pm (UTC)
I'm in the same boat. How did you do it? I was on Topamax for five years until my script expired and I was too broke to refill
knox_y
Jun. 16th, 2010 10:29 pm (UTC)
I'm lucky and a lot of my triggers were food related. I cut out a lot of foods from my diet, I keep really hydrated and try to keep stress to a minimum. Hormonal and weather related ones are the only ones I still get. I'm just really glad I don't have to pop a pill everyday for it, and I know I'm lucky to be able to do that.
k8eb
Jun. 17th, 2010 04:49 pm (UTC)
Rebound headaches?
Hi Carmen,
I wondered whether you'd considered if they are rebound headaches/migraine? There's lots of info online, basically some people develop rebound headaches if they have to take medication frequently. Hope you find an answer soon.
Karen
siz_t
Jun. 17th, 2010 05:28 pm (UTC)
Just throwing this out there - hormone levels fluctuate naturally over time, and it could be that migraines are now par for the course for you, especially post-weaning, and taking the Mirena out wouldn't solve anything. Pre-birth control, I used to get horrible cramps every month, then they just stopped one month and never came back. Bodies change over time :)
( 10 comments — Leave a comment )